zbMATH — the first resource for mathematics

Simplicity of Lyapunov spectra: proof of the Zorich-Kontsevich conjecture. (English) Zbl 1143.37001
The paper contains a proof of the Zorich conjecture that the Lyapunov exponents of the Zorich cocyle on each Rauzy class are distinct. The Zorich cocyle is a linear cocycle over a renormalization map on the space of interval exchange transformations. The larger part of the paper is devoted to showing that the Zorich cocycle on any Rauzy class satisfies the hypotheses of a result that gives sufficient conditions for the Lyapunov exponents of locally constant cocycles to be distinct. (This latter result is given in full generality in a separate paper by the same authors [Port. Math. (N.S.) 64, No. 3, 311–376 (2007; Zbl 1137.37001)], while an appendix of the paper under review contains a proof of a version sufficient to complete the proof of the main theorem.) The argument is framed in terms of properties, called “twisting” and “pinching”, of symplectic actions of monoids. These properties are shown to imply simplicity of the monoid action, which is the main hypothesis of the result referred to above. The paper gives combinatorial analysis of Rauzy classes and the relations between them, showing that the twisting and pinching properties are present in this context.

37A25 Ergodicity, mixing, rates of mixing
37C40 Smooth ergodic theory, invariant measures for smooth dynamical systems
37D25 Nonuniformly hyperbolic systems (Lyapunov exponents, Pesin theory, etc.)
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
28D05 Measure-preserving transformations
Full Text: DOI arXiv
[1] Avila, A., Forni, G.: Weak mixing for interval exchange transformations and translation flows. Ann. of Math., 165 (2007) · Zbl 1136.37003
[2] Avila, A., Viana, M.: Dynamics in the moduli space of abelian differentials. Port. Math., 62, 531–547 (2005) · Zbl 1087.14014
[3] Avila, A., Viana, M.: Simplicity of Lyapunov spectra: a sufficient criterion. To appear in Port. Math · Zbl 1137.37001
[4] Bonatti, C., Gómez-Mont, X., Viana, M.: Généricité d’exposants de Lyapunov non-nuls pour des produits déterministes de matrices. Ann. Inst. H. Poincaré Anal. Non Linéaire, 20, 579–624 (2003) · Zbl 1025.37018 · doi:10.1016/S0294-1449(02)00019-7
[5] Bonatti, C., Viana, M.: Lyapunov exponents with multiplicity 1 for deterministic products of matrices. Ergodic Theory Dynam. Systems, 24, 1295–1330 (2004) · Zbl 1087.37017 · doi:10.1017/S0143385703000695
[6] Forni, G.: Deviation of ergodic averages for area-preserving ows on surfaces of higher genus. Ann. of Math., 155, 1–103 (2002) · Zbl 1034.37003 · doi:10.2307/3062150
[7] Furstenberg, H.: Noncommuting random products. Trans. Amer. Math. Soc., 108, 377–428 (1963) · Zbl 0203.19102 · doi:10.1090/S0002-9947-1963-0163345-0
[8] Goldsheid, I. Y., Margulis, G. A.: Lyapunov exponents of a product of random matrices. Uspekhi Mat. Nauk, 44(5), 13–60 (1989) [(Russian); English translation in Russian Math. Surveys, 44:5 (1989), 11–71]
[9] Guivarc’h, Y., Raugi, A.: Products of random matrices: convergence theorems. In: Random Matrices and their Applications (Brunswick, ME, 1984), Contemp. Math., 50, pp. 31–54. Amer. Math. Soc., Providence, RI, (1986)
[10] Kontsevich, M.: Lyapunov exponents and Hodge theory. In: The Mathematical Beauty of Physics (Saclay, 1996), Adv. Ser. Math. Phys., 24, pp. 318–332. World Scientific, River Edge, NJ (1997) · Zbl 1058.37508
[11] Kontsevich, M., Zorich, A.: Connected components of the moduli spaces of Abelian differentials with prescribed singularities. Invent. Math., 153, 631–678 (2003) · Zbl 1087.32010 · doi:10.1007/s00222-003-0303-x
[12] Ledrappier, F.: Positivity of the exponent for stationary sequences of matrices. In: Lyapunov Exponents (Bremen, 1984), Lecture Notes in Math., 1186, pp. 56–73. Springer, Berlin, (1986)
[13] Marmi, S., Moussa, P., Yoccoz, J.-C.: The cohomological equation for Roth-type interval exchange maps. J. Amer. Math. Soc., 18, 823–872 (2005) · Zbl 1112.37002 · doi:10.1090/S0894-0347-05-00490-X
[14] Masur, H.: Interval exchange transformations and measured foliations. Ann. of Math., 115, 169–200 (1982) · Zbl 0497.28012 · doi:10.2307/1971341
[15] Oseledets, V. I.: A multiplicative ergodic theorem: Lyapunov characteristic numbers for dynamical systems. Trudy Moskov. Mat. Obshch., 19, 179–210 (1968) [(Russian); English translation in Trans. Moscow Math. Soc., 19 (1968), 197–231]
[16] Rauzy, G.: Échanges d’intervalles et transformations induites. Acta Arith., 34, 315–328 (1979) · Zbl 0414.28018
[17] Schwartzman, S.: Asymptotic cycles. Ann. of Math., 66, 270–284 (1957) · Zbl 0207.22603 · doi:10.2307/1969999
[18] Veech, W. A.: Gauss measures for transformations on the space of interval exchange maps. Ann. of Math., 115, 201–242 (1982) · Zbl 0486.28014 · doi:10.2307/1971391
[19] Veech, W. A.: The Teichmüller geodesic ow. Ann. of Math., 124, 441–530 (1986) · Zbl 0658.32016
[20] Viana, M.: Almost all cocycles over any hyperbolic system have non-vanishing Lyapunov exponents. To appear in Ann. of Math · Zbl 1173.37019
[21] Zorich, A.: Asymptotic flag of an orientable measured foliation on a surface. In: Geometric Study of Foliations (Tokyo, 1993), pp. 479–498. World Scientific, River Edge, NJ (1994) · Zbl 0909.58033
[22] Zorich, A.: Finite Gauss measure on the space of interval exchange transformations. Lyapunov exponents. Ann. Inst. Fourier (Grenoble), 46, 325–370 (1996) · Zbl 0853.28007
[23] Zorich, A.: Deviation for interval exchange transformations. Ergodic Theory Dynam. Systems, 17, 1477–1499 (1997) · Zbl 0958.37002 · doi:10.1017/S0143385797086215
[24] Zorich, A.: How do the leaves of a closed 1-form wind around a surface?. In: Pseudoperiodic Topology, Amer. Math. Soc. Transl., 197, pp. 135–178. Amer. Math. Soc., Provi-dence, RI, (1999) · Zbl 0976.37012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.